Jump to content
CrazyBoards.org

Bipolar Spectrum? SSRIs and Mood Stabilizers


Recommended Posts

I've had a pretty mixed mental illness past and would love opinions on my med/diagnoses track and see if you guys relate to this / does this make sense.

So long story short I was on Lexapro for 4 years (diagnosed major depression alcohol abuse) before being re-diagnosed as being on the Bipolar spectrum after a bout of major depression and so I was put on Lamictal.

I'm very much enjoying being able to come in less than 15 minutes and drugs are fun again, but I think I liked being on SSRIs more and I'm starting to second guess my re-diagnoses.

Started being a dark depressive kid at 10, was on and off dumb therapists but was only given professional help in college when I started drinking all the time. I was put on prozac and that shit blew up in my face, started getting panic attacks, had a very short light hypomanic episode, worst thing I did was steal all the chalk from this lecture hall as a prank before class, dumb I know, but very very uncharacteristic of me. And I got these body agitations where my whole body felt like it needed to be ripped out of my skin and I had to self harm just to get through a lecture. I still get that sometimes not as bad. (Is this a thing?)

That lasted a month-ish then I was put on Lexapro and it was a gift from heaven. I felt great, I had self esteem for the first time in my life. Then I have a depressive episode after a good 4 years of stability see a new doc who says I'm actually on the bipolar spectrum, the SSRIs are pushing your mood to dangerous levels and it's causing you to burn out. She thinks I drink 3-4 beers a night because I need to get back to a baseline. But the Lamictal just makes me less happy and it's starting to give me cognitive side effects I'm not too keen on AND doesn't do anything to make me not want to drink.

Alright bipolarinos, what's your take? Does this sound right to you? Was I misdiagnosed as being on the bipolar spectrum?  Thanks so much!!!

Link to comment
Share on other sites

The “no one can give you a diagnosis online” disclaimer aside, I'll try to give you some information.

Prozac is close to being a SNRI and Lexapro is the “purest” SSRI available.

So it seems that a serotonin boost gives you a good feeling but the extra norepinephrine (and indirectly - dopamine) effect of Prozac gave you panic attacks.

It is generally accepted that bipolar spectrum patients taking an SSRI alone are more prone to getting manic without a mood stabilizer or an antipsychotic addition. I would ask you if you think that the good feeling Lexapro gives you can be considered hypomania or simply normal mood. If it is the latter then maybe you are not bioolar after all. Otherwise, well, the principal is correct.

Oversimplifying, Lamictal affects the GABAergic system by changing the ratio between glutamate and GABA that have opposite effects.

Alcohol is a GABA agonist, it mimics the inhibitory (depressant, calming) effect of GABA.

Benzodiazepines, anti-anxiety meds like Valium or Xanax, enhance the effect of GABA when it is available. They have a calming effect when they work and maybe they can make you want to drink less, but due to this mechanism they are never to be used with alcohol (!)

You need to better understand the effect alcohol has on you and the reason for which you drink.

 

 

Edited by HydroCat
Link to comment
Share on other sites

  • 2 weeks later...

Wow! Thanks so much for the insight. Super helpful. I'll definitely talk to my new psych about it. Yeah the bipolar diagnoses with given by an old psych who is a pretty alarmist "bipolar expert" which I kind of suspect could have caused false diagnoses. 

I honestly don't think my Lexapro usage was hypomania, I mean I felt incredible, I had self esteem for the first time in my life, but I suspect it was because it was just the first med that actually worked on me. I had none of the signs of hypomania like when I was on Prozac, though fleeting and honestly could've been something else all together, it wasn't as extreme as hypomania can be. It just felt like I was off my rocker, I wasn't myself, it felt more like a mixed episode if anything. I was high but like in a bad trip sort of way, stuck in my own body. I've kept a log of my mood for a couple years now I'll have to compare my average mood between SSRIs and Lamictal.

Thanks again!

Link to comment
Share on other sites

  • 2 weeks later...

I'm sorry the Lamictal doesn't seem to be working for you. It's a great drug, but the cognitive side effects are real for some, myself included. I cannot tolerate the recommended maintenance dose of 200 mg because it dulls me, so I take 150 mg. It works really well to prevent relapse in bipolar spectrum disorders, especially depressive relapses. However its not much of an "anti-depressant" in the sense that it typically isn't effective in acute depression the way an SSRI/SNRI or other antidepressant would be; its more of a prophylactic medication intended to prevent mood swings. If the concern is hypomania from an SSRI, that doesn't necessarily indicate bipolarity, although it's absolutely possible. For a diagnosis of bipolar disorder, the hypomanic or manic episode cannot be the result of a medication or drug, either prescription (like an SSRI or SNRI) or illicit (unregulated amphetamine, MDMA, etc.) I will also say that Lamictal isn't awesome for mixed episodes or agitation when compared to other mood stabilizers. Depakote acts on the GABA system of the brain and is very, very calming from my experience, with a good track record for mixed states which could be an option if you feel Lamictal isn't effective. The cognitive side effects are possible with Depakote, too, as it is also an anti-epileptic medication, but it's not for certain or even predictable. They occur for some people, while others have no issues. Sort of a crapshoot.

Second, I'm not sure if you're going to find a psychiatric medication out there that will specifically make you not want to drink, as you said, except for naltrexone. I'm not aware of any other medications used to decrease cravings, but I could be wrong! Naltrexone can be taken by mouth once daily (ReVia), or via intramuscular injection every month (Vivitrol). It indirectly reduces the urge to drink as well as the pleasure of drinking by blocking the endorphin pathways in the reward center of the brain that are activated when you consume alcohol, making the experience just "meh." It will not make you sick or nauseated. I believe that medication is called Antabuse and its rarely prescribed anymore, from what I have seen.

(I'm a psych RN and have worked in dual-diagnosis and detox facilities)

Edit: Topamax (topiramate) seems to have some proven efficacy in reducing alcohol cravings, BUT if the cognitive side effects from Lamictal are an issue for you, Topamax is probably going to be much worse, as it tends to bring with it some significant memory problems. Which sucks, because its an incredible medication for a slew of conditions and it seems to be quite effective.

Edited by mjs190
  • Like 1
Link to comment
Share on other sites

On 1/22/2019 at 12:02 PM, manorch said:

I honestly don't think my Lexapro usage was hypomania, I mean I felt incredible, I had self esteem for the first time in my life, but I suspect it was because it was just the first med that actually worked on me. I had none of the signs of hypomania like when I was on Prozac.

Keep in mind that typically when someone is experiencing hypomania, they don't generally find it to be a problem. The way you talk about how you felt after getting back on Lexapro feeling "incredible" may be your warning sign. If you feel "better than ever" or "peachy keen" or you have a "skip/hop in your step" that sounds more like hypomania to me, but again we aren't doctors.

When I was first diagnosed with bipolar disorder, I didn't believe it, but I told myself I would just try the meds and if they helped, then maybe the doc is right. What I found is that I didn't have times when I felt "positively brilliant" anymore, but I also didn't have bouts of crippling depression, which I was glad for.

And inevitably, hypomania can result in a "crash and burn". So if you want to feel good, you have to feel bad too. It's a yin and yang. Both must exist to balance each other out. But you don't have to be totally muted. My pdoc and I work together to reach a point where I still have a healthy emotional range but I don't have major peaks and troughs anymore in my mood.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...